Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 85, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jul 22, 2020, 1:38 PM CDT for Limestone County, Madison County, Morgan County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2020, 1:38 PM CDT (18:38 UTC)
- Expired
- Jul 22, 2020, 2:00 PM CDT
- In force
- 22 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Limestone County, AL, Madison County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 71 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 1225 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:17 PM CDT, 21 minutes earlier.
Area forecast discussion, Jul 22, 1:17 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 117 PM CDT Wed Jul 22 2020 .UPDATE... For 18Z TAFS. && .NEAR TERM...(Rest of Today) Issued at 1132 AM CDT Wed Jul 22 2020 Latest near term model guidance suggests that deep-layer southwesterly flow will persist across the TN Valley today, as the region will remain along the western rim of the Atlantic subtropical ridge and downstream from a weak mid-level trough dropping into southeastern MO/southern IL. Based on trends in radar data, deeper convective cells are just beginning to develop across northwest AL, with a greater concentration of showers and thunderstorms along a remnant outflow boundary immediately north of the I-20/I-22 corridors in central AL. We expect convection to expand in coverage through the remainder of the late morning and early afternoon as temperatures rise into the upper 80s/lower 90s, with activity shifting steadily northeastward given the southwesterly orientation of steering flow. Modest values of MLCAPE (1000-2000 J/kg), coupled with a well-mixed boundary layer will support a threat of wind gusts in the 40-50 MPH range, especially given the subtle increase in deep-layer flow compared to previous days. However, an isolated wet microburst producing a severe wind gust or two will also be possible, especially with storms that interact with multiple boundaries or terrain-induced convergence zones across northeast AL/southern TN. Although storms will likely be moving a bit quicker compared to the last few days, locally heavy rainfall and flooding will also be a concern, with precipitable water values in the 1.9-2.1 inch range. .SHORT TERM...(Tonight through Friday) Issued at 352 AM CDT Wed Jul 22 2020 The aforementioned frontal boundary will slowly sag south toward the Tennessee Valley, stalling just south of the I-40 corridor (but still north of the HUN CWA), serving as a focus for scattered to numerous showers and thunderstorms in the afternoon. The shear profile may be a little better just north of the AL/TN border (closer to the front), and thus result in the potential for a few organized storms. For this reason, a marginal risk for severe storms has been denoted for Southern Middle Tennessee and far northeastern Alabama by SPC. Otherwise, just more of the same from what we've seen in recent days, with hot/humid weather and afternoon/evening storms gradually dying off after sunset. Models are hinting that this boundary will become more diffuse in nature Thursday night into Friday as it should stall (and eventually dissipate) just north of the area. Regardless, expect more of the same with scattered pulse convection on Friday afternoon that will be capable of very heavy downpours, thanks to PWATs in excess of 2". .LONG TERM...(Friday night through Tuesday) Issued at 352 AM CDT Wed Jul 22 2020 The center of the ridge will slide back into the Mid South and Tennessee Valley region this weekend, leading to a gradual warming trend. Highs will return to the mid 90s, with heat index values in the 100 to 105 degree range across much of the area (just below Advisory criteria). There will be plenty of moisture underneath this ridge to generate scattered convection each afternoon, but think that coverage will be a little lower than what we'll see earlier in the week. Models are hinting that the center of the ridge may setup to the west of the area early next week, keeping us on the eastern edge of the upper-high. This could place us into a more active northwest flow type of pattern early to mid week, so have maintained a mention of scattered storms each day in the far extended for this reason. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 117 PM CDT Wed Jul 22 2020 Sct-nmrs SHRA/TSRA continue to develop across northern AL this aftn, with convective cells expected to shift northeastward thru the early evening hours. Based on latest radar data, we have included a TEMPO for MVFR vsby reductions in TSRA from 18-21Z/MSL and 21-24Z/HSV, although amendments may be required. Any storm directly impacting an airport may also prompt the issuance of AWW due to frequent CG lightning and gusty/erratic winds in the 35-45 knot range. The majority of afternoon shower and thunderstorm activity will likely dissipate by 23/02Z, with light BR/FG possible beneath the convective debris cloud canopy during the 09-12Z timeframe. Additional convection will develop late Thursday morning as a subtle low-level convergence boundary shifts southward into the region from middle TN, but we will refrain from including SHRA/TSRA in the forecast attm since it is at the end of the current forecast period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...70/DD SHORT TERM...AMP.24 LONG TERM...AMP.24 AVIATION...70/DD For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Jul 22, 4:27 AM CDT, 9 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 427 AM CDT Wed Jul 22 2020 ALZ001>010-016-TNZ076-096-097-230030- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 427 AM CDT Wed Jul 22 2020 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Scattered to numerous thunderstorms are possible this afternoon and evening with the primary threats being locally heavy rainfall and gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Scattered to numerous thunderstorms are possible each day. These will be most likely during the afternoon and evening hours. Some of these thunderstorms will be capable of producing strong gusty winds and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
In the hours before
Local storm report, Jul 22, 8:48 AM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
848 AM CDT WED JUL 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG HAZEL GREEN 34.92N 86.57W
07/21/2020 MADISON AL BROADCAST MEDIA
NUMEROUS TREES DOWN AND/OR UPROOTED NEAR
DUNDEE ROAD AND HIGHWAY 231/431. ONE OF THE
UPROOTED TREES KNOCKED DOWN A POWER LINE AND
SNAPPED A STREET LIGHT POLE. TREES DOWN ON A
HOME. DAMAGE ALSO REPORTED NEAR WEST
LIMESTONE ROAD. RELAYED THROUGH SOCIAL
MEDIA. TIME ESTIMATED BY RADAR.
0506 PM TSTM WND DMG MADISON 34.70N 86.75W
07/21/2020 MADISON AL LAW ENFORCEMENT
POWER LINES WERE KNOCKED DOWN ONTO THE ROAD
AT MILL ROAD AT CHURCH STREET. TIME
ESTIMATED BY RADAR.
0459 PM TSTM WND DMG 4 NW PHIL CAMPBELL 34.40N 87.76W
07/21/2020 FRANKLIN AL EMERGENCY MNGR
TREES DOWN BLOCKING CR 26.
0459 PM TSTM WND DMG 8 WSW RUSSELLVILLE 34.48N 87.86W
07/21/2020 FRANKLIN AL EMERGENCY MNGR
TREES DOWN IN BELGREEN.
0459 PM TSTM WND DMG PHIL CAMPBELL 34.35N 87.71W
07/21/2020 FRANKLIN AL EMERGENCY MNGR
TREES DOWN IN PHIL CAMPBELL.
0448 PM TSTM WND DMG 2 N RED BAY 34.47N 88.14W
07/21/2020 FRANKLIN AL BROADCAST MEDIA
A TREE WAS KNOCKED DOWN ON HIGHWAY 11 NORTH
JUST OUTSIDE OF RED BAY. TIME ESTIMATED.
0625 PM TSTM WND DMG POWELL 34.53N 85.90W
07/21/2020 DEKALB AL AMATEUR RADIO
A TREE WAS KNOCKED DOWN AT POWELL CITY HALL
AT THE INTERSECTION OF CR 47 AND AL HIGHWAY
35.
0615 PM HAIL RAINSVILLE 34.50N 85.85W
07/21/2020 E0.88 INCH DEKALB AL BROADCAST MEDIA
NICKEL SIZED HAIL REPORTED IN RAINVSILLE.
0610 PM TSTM WND DMG 3 NNE CROSSVILLE 34.32N 85.97W
07/21/2020 DEKALB AL STORM CHASER
TREES DOWN ON CR 46 NEAR CR 20. TIME
ESTIMATED.
0610 PM TSTM WND DMG SHILOH 34.46N 85.88W
07/21/2020 DEKALB AL STORM CHASER
TREES DOWN IN SHILOH. TIME ESTIMATED.
0532 PM TSTM WND DMG 5 E COLLINSVILLE 34.26N 85.78W
07/21/2020 DEKALB AL BROADCAST MEDIA
A LARGE TREE WAS KNOCKED ONTO A HOME
DAMAGING TWO ROOMS IN THE SAND ROCK
COMMUNITY. TIME ESTIMATED BY RADAR.
0515 PM TSTM WND DMG 6 W TUSCUMBIA 34.73N 87.82W
07/21/2020 COLBERT AL 911 CALL CENTER
A TREE WAS KNOCKED DOWN AT PRIDE LANDING
BOAT RAMP. TIME ESTIMATED BY RADAR.
&&
LHSpecial weather statement, Jul 22, 1:21 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
121 PM CDT Wed Jul 22 2020
ALZ001>005-007-221900-
Lawrence AL-Lauderdale AL-Morgan AL-Franklin AL-Limestone AL-
Colbert AL-
121 PM CDT Wed Jul 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...NORTHWESTERN
LIMESTONE...SOUTHEASTERN COLBERT...NORTHEASTERN FRANKLIN...
NORTHWESTERN MORGAN AND NORTHERN LAWRENCE COUNTIES UNTIL 200 PM
CDT...
At 120 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rogersville, or 18 miles west of Athens, moving northeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Decatur, Florence, Muscle Shoals, Sheffield, Tuscumbia, Rogersville,
Killen, Town Creek, Lexington and Leighton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3500 8733 3500 8714 3469 8698 3447 8758
3486 8773
TIME...MOT...LOC 1820Z 241DEG 16KT 3476 8730
30Special weather statement, Jul 22, 1:21 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
121 PM CDT Wed Jul 22 2020
ALZ005>007-221900-
Madison AL-Morgan AL-Limestone AL-
121 PM CDT Wed Jul 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR MADISON...SOUTHEASTERN LIMESTONE
AND CENTRAL MORGAN COUNTIES UNTIL 200 PM CDT...
At 121 PM CDT, Doppler radar was tracking a strong thunderstorm near
Triana, or 9 miles south of Madison, moving northeast at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Huntsville, Decatur, Madison, Hartselle, Moores Mill, Redstone
Arsenal, Meridianville, Hazel Green, Priceville and Owens Cross
Roads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3465 8636 3463 8636 3462 8634 3458 8632
3449 8652 3450 8654 3454 8655 3447 8657
3434 8684 3464 8703 3495 8652
TIME...MOT...LOC 1821Z 243DEG 14KT 3457 8681
30The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 1:21 PM CDT | Special Weather Statement | HUN | Lawrence | 39 min |
| Jul 22, 2:00 PM CDT | Special Weather Statement | HUN | Lawrence, Limestone, Madison | 45 min |
| Jul 22, 3:33 PM CDT | Special Weather Statement | HUN | Morgan | 27 min |
| Jul 22, 3:58 PM CDT | Special Weather Statement | HUN | Colbert | 47 min |
| Jul 22, 4:46 PM CDT | Special Weather Statement | HUN | Lauderdale | 44 min |
| Jul 22, 3:07 PM CDT | Special Weather Statement | HUN | Lincoln | 38 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.